A thorough and accurate patient assessment should be performed on any patient. It can be divided into two parts: a history and a physical exam. When managing a patient who is suspected of having misused or overdosed on prescription medication, the importance of an accurate history rises astronomically. It is essential to establish a rapport with a patient and anyone surrounding them as, without trust, the information gathered during the history is essentially useless. As part of the patient history, try to determine the following:
- Drugs ingested; single drug or poly drug abuse
- Amount of ingestion
- Time of ingestion
- Cause and/or reason for ingestion
- Whether ingestion is acute or chronic
- Past medical history and history of drug abuse
- Circumstances surrounding the overdose
- Has the patient vomited; if so, how much?
These questions drive both the immediate care of the patient's symptoms and acute condition, and also will determine their long-term care. For example, if the cause of ingestion was attempted suicide or intentional abuse, then the patient may be admitted for psychological counseling or into a drug rehab program. The time since any ingestion determines how much of the drug may have been absorbed by the intestinal tract.
When a patient does not admit to drug misuse but presents with symptoms of abuse, look for clues that he may be misusing drugs. Signs and symptoms of prescription drug misuse include:3,9
- Diversion behaviors
- Past or current abuse of other substances
- Nonadherent behaviors including escalation
- Prescriptions from multiple clinicians
- Signs of declining social functioning
- Stealing, forging or selling prescriptions
- Taking higher than recommended doses
- Mood swings
- Change in sleep patterns.
Table 2 lists the signs and symptoms of the different drug groups commonly misused by teenagers. When evaluating a patient, always assess and stabilize the circulatory, respiratory and nervous systems before trying to determine what drug is affecting the patient. Once the critical systems are stabilized, try to determine, when possible, what drug the patient has taken. If you can identify the drug, determine if the patient is experiencing chronic/subacute symptoms, acute (toxic) symptoms, or if he/she is in withdrawal. Determining the category of the drug effect the patient is in drastically changes patient management.
Once patients begin either intentional or unintentional prescription drug abuse, they are at risk for several other problems. This patient group experiences an increased rate of hospital admissions, need for detoxification and suicide rate compared to the general population. Teenagers between 12-17 who misuse prescription drugs are responsible for over 5,000 suicide attempts each year.3 Amphetamine misuse provides a unique constellation of complications, including renal failure, chronic dehydration, metabolic hyperthermia, cerebral hemorrhage,10 and vasospasm-induced stroke.11
As stated previously, determining the type of drug, timing of misuse and exposure influences patient management. While determining if the patient is experiencing symptoms of chronic abuse, toxicity/overdose or withdrawal, begin to stabilize the critical systems. Patient care for overdose patients can be divided into three parts: symptom relief, drug reversal and elimination, and long-term care.
One symptom that cannot be underappreciated is the development of physically aggressive behavior when patients are under the influence of drugs, particularly stimulants. Amphetamine toxicity often results in very aggressive behavior.11 These patients may need physical or chemical restraints so they do not harm themselves, bystanders or EMS providers. Utilize established local protocols for restraining patients, as acceptable techniques vary by region. Any patient who is restrained requires careful monitoring. Do not put yourself or other rescuers at risk by not restraining a patient who has displayed aggressive or violent characteristics.
Airway management is extremely important in all stages of patient care, particularly when a patient has overdosed. Ensure a patent airway and protect the patient from aspiration. Insert a nasal or oral airway as indicated. Patients who cannot protect their own airway, whose symptoms cannot be reversed with other medications, may need advanced airway management such as intubation. At toxic levels, many drugs can cause central nervous system depression and impair the respiratory drive. Should these patients vomit, they are at risk for aspiration.